Hello there. Summer is finally here! This is big news for those of us living in the coldest areas of the United States. But there is something that is even bigger news that I will be talking about today. This is something that will affect how you spend your long summer days. Did you know that the medications you take may affect how your body responds to the sun? Let me tell you more.
Every summer, people flock to the outdoors to enjoy the amazing amounts of sunshine and warmth. People take to the beaches to work on their tans. Bronzed skin is in. But that last thing that you want is a painful sunburn to ruin your perfect summer day. Even if you only spend a short amount of time outdoors, you might still develop a rash or burn from the sun because of the medications that you take. Before we talk about how this happens, let me introduce you to some of the medical terms we use for this sun reaction. Photosensitivity (or “sensitivity to the sun”) is the name for a bad reaction to the sun that is caused by a medication. There are two different main types of photosensitivity reactions: phototoxic and photoallergic.
Photoallergic reactions could be called an “allergy to the sun.” In a photoallergic reaction, sunlight actually causes the shape of the drug in your body to change. Because of this change, your body’s immune system sees the drug as a threat and attacks it, causing an allergic reaction (usually a red, itchy rash). This reaction is the rarer form of the two, but it is still severe. It happens after continuous exposure to sunshine and can happen whether you are taking high or low doses of a medication. If you have a photoallergic reaction, you probably won’t know it right away, because the rash and itching don’t start until 24 to 72 hours after you have been in the sun. Although the rash starts only on areas that were exposed to the sun, the rash can spread to areas that were covered by material or sunscreen as well.
Phototoxic reactions are the more common reaction that we see caused by medications. In phototoxic reactions, the drug in your body actually absorbs UV-A light from the sun and causes damage to the cells in your body. This reaction requires higher amounts of a drug to occur. It is a very quick reaction that can take place within minutes to hours of being out in the sun. You will notice phototoxicity looks like a very severe sunburn. And, the reaction on happens on areas that were exposed to the sun – it does not spread to other skin.
So which drugs can cause these severe reactions? There are many different types of medications that will cause photosensitivity, from pain relievers to acne medications and antibiotics. Since this is a diabetes blog, I will be focusing on the diabetes medications that can cause you to be more sensitive to the sun. For this, my list is actually pretty short. The class of diabetes medications that cause you to be more sensitive to the sun are the sulfonylureas. Those medications are:
Because I know that, as a diabetic, your doctor might have you on other medications for your heart and kidneys, I will list the common medications that are used that do cause photosensitivity:
-Diuretics (“water pills”): bumetanide (Bumex), chlorthalidone (Thalitone), furosemide (Lasix), hydrochlorothiazide (Microzide), metolazone (Zaroxolyn), spironolactone, triamterene (Dyrenium), ANY medication with hydrochlorothiazide (HCTZ) in it
-Blood Pressure Medications: amlodipine (Norvasc), captopril (Capoten), diltiazem (Cardizem, Tiazac), enalapril (Vasotec), hydralazine, labetalol, methyldopa, minoxidil, nifedipine (Procardia), quinapril (Accupril), ramipril (Altace), sotalol (Betapace), valsartan (Diovan)
-Cholesterol Medications: atorvastatin (Lipitor), fluvastatin (Lescol), lovastatin (Mevacor), pravastatin (Pravachol), simvastatin (Zocor)
-Other heart, cholesterol, and blood medications: acetazolamide, amiodarone (Cordarone, Pacerone), clopidogrel (Plavix), fenofibrate (Tricor)
This is, by no means, the entire list of medications that can cause you to have problems in the sun, so please talk to your local doctor or pharmacist if you have more questions.
So what should you do if you are taking these medications? The most important thing is to be aware: be aware of which meds you are on and if they will cause a reaction. Also, always be aware of how much sunlight you are getting. Avoid direct exposure to the sun for long periods of time, especially during the early afternoon. Use a good waterproof sunscreen with an SPF of 30 that has both UV-A and UV-B protection. Wear a wide-brimmed hat and sunglasses to protect your eyes. Another thing that many forget: tanning beds. Your body will react the same way in a tanning bed as it does to real sunlight, so do not use tanning beds as a substitute. Your skin might not be the most bronzed on the block, but it will be the healthiest and you will be the happiest as you can still enjoy your summer!
If you would like to learn more about photosensitivity and medications, there is a good article here. Just a warning, it does show pictures of both phototoxic and photoallergic reactions, so as they say on TV: “viewer discretion is advised.”
As a disclaimer, I am your “virtual” pharmacist, here to provide you with information and answers to questions. However, I am not your local pharmacist and could, in no way, be aware of your specific medical needs. Remember to always check with your medical provider and pharmacist before stopping or starting any new medications. My posts are based on general pharmacy principles and should not considered as your “first opinion” when it comes to your health. Please consult with your doctor and pharmacist about anything regarding your health.